EconPapers    
Economics at your fingertips  
 

New Unit Root Asymptotics in the Presence of Deterministic Trends

Peter Phillips

No 1196, Cowles Foundation Discussion Papers from Cowles Foundation for Research in Economics, Yale University

Abstract: Recent work by the author (1998) has shown that stochastic trends can be validly represented in empirical regressions in terms of deterministic functions of time. These representations offer an alternative mechanism for modelling stochastic trends. It is shown here that the alternate representations affect the asymptotics of all commonly used unit root tests in the presence of trends. In particular, the critical values of unit root tests diverge when the number of deterministic regressors K approaches infinity as the sample size n approaches infinity. In such circumstances, use of conventional critical values based on fixed K will lead to rejection of the null of a unit root in favour of trend stationarity with probability one when the null is true. The results can be interpreted as saying that serious attempts to model trends by deterministic functions will always be successful and that these functions can validly represent stochastically trending data even when lagged variables are present in the regressor set, thereby undermining conventional unit root tests.

Keywords: Deterministic trends; divergent critical values; large K asymptotics; test failure; unit root distributions (search for similar items in EconPapers)
JEL-codes: C22 (search for similar items in EconPapers)
Pages: 25 pages
Date: 1998-10
Note: CFP 1059.
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Published in Journal of Econometrics (2002), 111(2): 323-353

Downloads: (external link)
https://cowles.yale.edu/sites/default/files/files/pub/d11/d1196.pdf (application/pdf)
Our link check indicates that this URL is bad, the error code is: 404 Not Found

Related works:
Journal Article: New unit root asymptotics in the presence of deterministic trends (2002) Downloads
Working Paper: New Unit Root Asymptotics in the Presence of Deterministic Trends (1998) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cwl:cwldpp:1196

Ordering information: This working paper can be ordered from
Cowles Foundation, Yale University, Box 208281, New Haven, CT 06520-8281 USA
The price is None.

Access Statistics for this paper

More papers in Cowles Foundation Discussion Papers from Cowles Foundation for Research in Economics, Yale University Yale University, Box 208281, New Haven, CT 06520-8281 USA. Contact information at EDIRC.
Bibliographic data for series maintained by Brittany Ladd ().

 
Page updated 2025-03-30
Handle: RePEc:cwl:cwldpp:1196